Home' Australian Pharmacist : Australian Pharmacist May 2014 Contents Australian Pharmacist May 2014 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
Mrs MM is a 75 year old lady who lives with her husband and son (carer).
She has a past medical history including:
The HMR referral was prepared during
Mrs MM's first appointment with her
new GP. Biochemistry was not available
before the HMR as there had not been a
measurement for some time and the HMR
was considered urgent. The following
were available a few days after the
• Sodium -- 142 mmol/L (reference range
• Potassium -- 3.8 mmol/L (reference
range 3.5--5.5 mmol/L).
• Urea -- 7.4 mmol/L (reference range
• Creatinine -- 87 micromol/L (reference
range 60--115 micromol/L).
• Calculated creatinine clearance using
ideal body weight = 41mL/minute.
Mrs MM's self-recorded blood glucose
levels mostly ranged 5--7 mmol/L. This
was followed by an HbA1c of 7% (reference
range 4.0--6.0%) or in SI units 53 mmol/
mol (reference range 20--42 mmol/mol). All
other biochemistry results returned within
the normal reference ranges.
Mrs MM's blood pressure had been
elevated at the last appointment at
Medicines, as taken by the patient at the
time of the interview, were:
• paracetamol sr 665 mg 2 tablets three
times daily when required
• tramadol sr 200 mg twice daily
• oxycodone sr 20 mg three times daily
(increased around two years ago from
20 mg twice daily)
• amitriptyline 50 mg at night
• diazepam 5 mg three times daily when
• felodipine er 5 mg daily
• atorvastatin 20 mg daily
• hydrocortisone 1% ointment applied
three times daily when required (skin
rash on back)
• metformin 500 mg twice daily
• Caltrate Plus with 400 IU vitamin D and
• multivitamin 1 tablet daily
• Blackmores Eco Krill Capsules 1 capsule
The doctor had made a number of
medication changes earlier in the week.
The cessation of the following medicines
was instructed by the GP and appeared
to be understood by the patient:
Katie Hayes is a Tasmanian-based consultant
pharmacist and manager of the Risdon Vale Pharmacy
in Southern Tasmania. She is the 2013 PSA Young
Pharmacist of the Year.
After reading this article, pharmacists should be
• Identify signs and symptoms of neuropathic
pain in the elderly
• Understand the impact on quality of life
neuropathic pain has on elderly patients
• Identify medications that are suitable for the
treatment of neuropathic pain in the elderly.
Competency standards (2010): 4.2, 6.1, 6.2, 7.1, 7.2.
Accreditation number: CAP140505E
This article has been independently researched and peer reviewed.
• mirtazapine 15 mg at night which had
been taken for around eight weeks.
The community pharmacy staff had
previously contacted the prescribing
GP with concerns over the use of this
medicine in this patient due to the
potential for interaction with other
medicines including amitriptyline,
escitalopram, and tramadol)
• nitrazepam 5 mg at night
• escitalopram 20 mg daily.
These medicines had been set aside
by Mrs MM's son and he explained that
he had stopped giving them to her
as soon as the GP had advised they
were to be ceased. A reduction plan
was put in place for diazepam which
was to commence after Mrs MM's next
appointment with the GP, with the goal
of complete cessation.
In addition to the ceasing the above
medicines, Mrs MM was commenced
on new medicines. However, there
appeared to be a misunderstanding
about their place in therapy as Mrs
MM had not yet commenced these,
despite having her husband collect the
prescriptions from the pharmacy. Mrs
MM explained that she did not know
what they were for, despite the fact
that her husband had undergone an
extensive counselling session when he
collected them from the pharmacy.
These medicines were:
• pregabalin 150 mg twice daily
(there had been a previous
BY KATIE HAYES
• diabetes mellitus type 2
• chronic back pain with a
Links Archive Australian Pharmacist April 2014 Australian Pharmacist June 2014 Navigation Previous Page Next Page